Illinois, 2011

Flash Flood and Flooding in Illinois, May 1 to 31, 2011

May 1 to 31, 2011 · NWS PAH · 16 events in 12 counties and zones

Heavy rainfall in March set the stage for major flooding when record-setting rains fell in April and May. 96 inches above normal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$7.3 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rainfall in March set the stage for major flooding when record-setting rains fell in April and May. At Paducah, 15.91 inches of rain fell in April, which was 10.96 inches above normal. It was not only the wettest April on record, but the wettest month ever recorded at Paducah. In May, 8.74 inches of rain fell. This was 3.99 inches above normal for the month. Paducah had the wettest meteorological spring (March through May) period on record with 31.21 inches. This was 63 percent of the normal for an entire year. At Evansville, April was the second wettest April on record with 11.77 inches. For the season, Evansville had the second wettest meteorological spring with 25.01 inches. The result of all this rain was rapid and dramatic rises on rivers. Record flood crests occurred on some rivers, inundating numerous homes and businesses. There were major impacts to transportation both on land and water. There were numerous closed roads across the region, leading to often lengthy detours. Because of the high water, there were numerous day and nighttime restrictions to barge traffic. Hundreds of thousands of acres of farmland were flooded. Crops were late getting planted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 2:03 PM CST, 9 hours 57 minutes earlier.

Area forecast discussion, Apr 30, 2:03 PM CST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CDT SAT APR 30 2011

.SHORT TERM.../TONIGHT THROUGH MONDAY NIGHT/
BIGGEST CHALLENGE WITH THIS PACKAGE WILL BE POPS AND
PLACEMENT/AMOUNT OF QPF WITH SEVERAL ROUNDS OF PRECIP POSSIBLE
THROUGH TUESDAY.

UNFORTUNATELY THE CHANCE FOR HEAVY RAINFALL WILL AGAIN BECOME AN ISSUE
FOR OUR CWA. TODAY AS A WARM FRONT LIFTS NORTH OF OUR REGION...IT
WILL PUT US IN THE WARM SECTOR AHEAD OF THE APPROACHING SYSTEM.
THIS WILL ALLOW FOR LOW LEVEL MOISTURE TO STREAM QUICKLY ACROSS/INTO
THE REGION IN ADVANCE OF THE FRONT. AS A RESULT...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT
STARTING LATE THIS AFTERNOON.

TONIGHT THE FRONT WILL SLOWLY MOVE INTO/ACROSS THE LOWER OHIO
VALLEY AND UNFORTUNATELY STALL OUT OVER THE SOUTHEAST CORNER OF
OUR CWA BY 00Z MONDAY THUS PROVIDING A LOW LEVEL FORCING MECHANISM
FOR CONVECTION.

PRECIP/QPF CHANCES WILL BE BEST TONIGHT AND SUNDAY NIGHT AS RIPPLES
OF ENERGY IN THE SOUTHWEST FLOW ALOFT COMBINE WITH THE NOCTURNAL
JET AND THE STATIONARY BOUNDARY. THIS WILL INDUCE OVERRUNNING SCENARIOS
IN BOTH PERIODS AND PRODUCE SHOWERS AND THUNDERSTORMS CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL ALONG A NE-SW AXIS ACROSS OUR
CWA. DURING THE DAYTIME HOURS ON SUNDAY AND MONDAY PRECIP IS
EXPECTED...BUT THE PREVIOUSLY MENTIONED COMBINATION OF SYNOPTIC
PARAMETERS WILL PRODUCE THE BEST CHANCES FOR PRECIP AND/OR QPF
DURING THE NIGHTTIME HOURS.

QPF TOTALS FROM TONIGHT THROUGH TUESDAY RANGE FROM AROUND 2 INCHES
OVER THE NORTHWEST SECTIONS OF OUR CWA TO AROUND 5 INCHES OVER THE
MISSOURI BOOTHEEL.

.LONG TERM.../TUESDAY THROUGH SATURDAY/
A MID LEVEL TROF WILL MOVE THROUGH THE PAH FORECAST AREA ON TUE...
SHUTTING OFF THE LINGERING SHOWER ACTIVITY. THROUGH THU...HIGH
PRESSURE AT THE SFC WILL BE JOINED BY RIDGING IN THE MID/UPPER
LEVELS TO BRING AN INTERVAL OF MUCH NEEDED DRY WEATHER. THU
NIGHT/FRI...A FAST-MOVING SHRTWV TROF AND MOISTURE-STARVED COLD
FRONT IS PROGGED TO SWEEP THROUGH THE REGION AND OFFER UP A BRIEF
POSSIBILITY OF PCPN AND NOT NECESSARILY SEVERE WEATHER. DAY 7 LOOKS
DRY ATTM. EXPECT TEMPS TO RECOVER TO NEAR NORMAL LATE IN THE 7 DAY
FORECAST.

&&

.AVIATION...
THE BEST PRESSURE GRADIENT WILL BE IN PLACE FOR AFTN ACROSS THE PAH
FORECAST AREA AS A SFC WARM FRONT PASSES THROUGH TOWARD THE NE.
BREEZY CONDITIONS ARE FORECAST TO LET UP IN THE EVE AS A SFC
PRESSURE TROF AND COLD FRONT ARRIVE. THOUGH SHOWERS WILL RETURN BY
EARLY EVE...DETERIORATING CIG/VSBY CONDITIONS SHOULD NOT OCCUR UNTIL
LATER IN THE EVE AND OVNGT...WEST TO EAST. AFTER THAT...THERE MAY BE
BRIEF REPRIEVES IN THE PCPN...BUT THEY SHOULD NOT LAST LONG.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     EVENING FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
     CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
     LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
     TRIGG-UNION KY-WEBSTER.

MO...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     EVENING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
     MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
     MO.

IL...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     EVENING FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-
     HARDIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-
     PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     EVENING FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

DB/JAP
Hazardous weather outlook, Apr 30, 5:28 PM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
628 PM CDT SAT APR 30 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012330-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
628 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE FORECAST TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND WESTERN KENTUCKY. THE MAIN
CONCERN IS LARGE HAIL...BUT LOCALIZED DAMAGING WIND GUSTS ARE ALSO
POSSIBLE.

IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE. A FLASH FLOOD WATCH
BEGINS THIS EVENING AND CONTINUES THROUGH MONDAY EVENING. REFER TO
THE FLASH FLOOD WATCH FOR MORE INFORMATION.

SIGNIFICANT FLOODING PROBLEMS PERSIST ACROSS PORTIONS OF THE
QUAD STATE AREA. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR THE MOST CURRENT INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF HEAVY RAINFALL ARE EXPECTED SUNDAY INTO MONDAY...
ESPECIALLY DURING THE OVERNIGHT HOURS. REFER TO THE FLASH FLOOD
WATCH FOR DETAILS.

WIDESPREAD RIVER FLOODING WILL PERSIST. SOME OF THE FLOODING WILL
BE MAJOR...ESPECIALLY ALONG PORTIONS OF THE OHIO...MISSISSIPPI AND
WABASH RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

JP

In the hours before

Local storm report, Apr 30, 7:40 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
840 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             SHARPE                  36.97N 88.46W
04/30/2011  E1.00 INCH       MARSHALL           KY   PUBLIC

&&

CW
Local storm report, Apr 30, 10:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1143 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             DEXTER                  36.79N 89.96W
04/30/2011  E1.00 INCH       STODDARD           MO   PUBLIC

&&

CW
Local storm report, Apr 30, 10:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1149 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TORNADO          S BARLOW                37.05N 89.05W
04/23/2011                   BALLARD            KY   NWS STORM SURVEY

            EF1 TORNADO...PEAK WIND 99 MPH. AVERAGE PATH WIDTH 65
            YARDS...PATH LENGTH WAS 1.6 MILES. LARGE TREE ON ONE HOME
            AND TWO MOBILE HOMES. MINOR ROOF DAMAGE ON TWO HOMES AND
            CARPORT. SEVERAL LARGE TREES UPROOTED AND SNAPPED EAST OF
            HIGHWAY 60. PART OF ONE METAL WALL DAMAGED AT MAINTENANCE
            BUILDING. ROOF DAMAGE TO ONE BARN.

&&

K. SMITH
Local storm report, Apr 30, 11:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1223 AM CDT SUN MAY 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TORNADO          ESE KLONDIKE            37.06N 89.23W
04/23/2011                   ALEXANDER          IL   NWS STORM SURVEY

            EF2 TORNADO...PEAK WIND 120 MPH. PATH WIDTH 120 YDS AND
            PATH LENGTH 2.9 MILES. ONE MOBILE HOME DESTROYED...WITH
            MINOR/MODERATE ROOF DAMAGE TO TWO HOMES IN THE KLONDIKE
            AREA. 20 FOOT TALL ARPT. HANGAR DESTROYED ALONG WITH 2
            LIGHT AIRCRAFT. ARPT. MGR. OBSERVED 118 MPH WIND ON
            ANEMOMETER. LARGE TREES DAMAGED ONE HOME/TWO TRAILERS IN
            URBANDALE. SEVERAL TREES UPROOTED/SNAPPED ALONG PATH.

&&

K. SMITH

The radar

The Paducah radar (KPAH), 37 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

15 flood, 1 flash flood. Local standard time, as filed.

Flood, Alexander

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Alexander County, Cairo to 2.83 mi NW of Urbandale
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
River/Stream Gage
Coordinates
37.000, -89.180

Record flooding occurred on the Ohio River. At the Cairo river gage, the flood crest of 61.72 feet on the evening of May 2 broke the previous record of 59.50 feet set in 1937. The activation of the New Madrid Floodway by the U.S. Army Corps of Engineers spared Cairo (population 2,800) from an even higher crest that could have easily overtopped the city's levees. With the detonation of the Mississippi River levee at Birds Point, Missouri, the Ohio River dropped suddenly at Cairo. The entire city of Cairo was placed under a mandatory evacuation order as the Ohio River approached the top of the levees protecting the city. Only about 40 people remained behind after the evacuation. Due to heavy rain and backed-up sewers, several blocks within the city experienced basement flooding despite being protected by levees. Some streets in the city were undermined by seepwater. Most routes into and out of the city were blocked by flooding, including Route 3 to the north and both bridges to the south (over the Mississippi and Ohio Rivers). A main rail line that runs through Cairo was shut down due to a large landslide.

Flood, Pulaski

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Pulaski County, 0.86 mi N of Mound City to 1.54 mi SSW of New Grand Chain
Cause
Heavy Rain
Property damage
$200,000
Reported by
River/Stream Gage
Coordinates
37.092, -89.171

Major flooding continued on the Ohio River from April. At the Grand Chain river gage, the flood crest of 62.20 feet on the evening of May 2 came within two feet of the record of 64.00 feet set in 1937. The activation of the New Madrid Floodway by the U.S. Army Corps of Engineers spared Pulaski County from an even higher crest. With the detonation of the Mississippi River levee at Birds Point, Missouri, the Ohio River dropped suddenly at Grand Chain.

Flood, Massac

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Massac County, Brookport
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
River/Stream Gage
Coordinates
37.120, -88.630

Major flooding continued on the Ohio River from April. At the Brookport river gage, the flood crest of 57.00 feet on the night of May 5 was about 3.5 feet higher than the 1997 flood. This was still several feet lower than the record crest set in 1937. The activation of the New Madrid Floodway by the U.S. Army Corps of Engineers spared Massac County from an even higher crest that would have inundated even larger areas of Metropolis. With the detonation of the Mississippi River levee at Birds Point, Missouri, the Ohio River stopped rising or rose much more slowly at the Brookport gage. A voluntary evacuation of the city of Brookport was requested due to potential problems with its levees. Most residents east of downtown Metropolis living between U.S. Highway 45 and the river were forced to evacuate as their homes flooded. Some dwellings on the other side of Route 45 were flooded. Several businesses along U.S. Highway 45, mostly car dealerships and restaurants, were forced to close as water crept across the highway near Fort Massac State Park. The highway remained open but reduced to two lanes. A massive sandbagging operation was conducted to attempt to protect many homes and businesses along U.S. 45 from Interstate 24 to the downtown area of Metropolis, as well as Joppa. A couple of nursing homes were evacuated. Schools were closed. Shelters were opened for those who were displaced. A hotel-casino along the Metropolis riverfront was closed for over a month.

Flood, Pope

When
May 1, 12:00 AM CST to May 26, 8:00 PM CST
Where
Pope County, Golconda to 1.53 mi NW of Golconda
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
37.370, -88.480

Major flooding continued on the Ohio River from April. At the Golconda river gage, the flood crest of 56.89 feet on the afternoon of May 6 was about 3 feet higher than the 1997 flood. This was still almost six feet lower than the record crest set in 1937. The activation of the New Madrid Floodway by the U.S. Army Corps of Engineers spared Pope County from an even higher crest that would have inundated even larger areas of the county. With the detonation of the Mississippi River levee at Birds Point, Missouri, the Ohio River stopped rising or rose much more slowly at the Golconda gage. Due to Ohio River flooding, the floodgates were installed at Golconda. This required that all access roads into and out of Golconda be closed, since those roads pass through the floodwall openings. Schools and government offices were closed due to the effective shutdown of Golconda, the largest town in the county. The town of Golconda was under a voluntary evacuation request. The Golconda post office was moved to a temporary location outside of town. Residents of the tiny community of Hamletsburg were evacuated. All the residents of Hall Town, which is an unprotected area outside the levee protection system, were evacuated as floodwaters engulfed the community. Lusk Creek backed up into Golconda, flooding a street. Residents of the community of Bay City boated to Golconda for emergency supplies. Floodwaters inundated much of the community of New Liberty. Bay Creek Camp was flooded. Backwater flooded rural gravel roads in the Brownfield area.

Flood, Hardin

When
May 1, 12:00 AM CST to May 26, 11:00 PM CST
Where
Hardin County, Cave in Rock to 0.55 mi NW of Cave in Rock
Cause
Heavy Rain
Property damage
$150,000
Reported by
Other Federal Agency
Coordinates
37.470, -88.170

Major flooding continued on the Ohio River from April. Based on data from river gages in nearby Pope and Gallatin Counties, the flood crest of 2011 was two to three feet higher than the 1997 flood. This was still 6 to 9 feet lower than the record crest set in 1937. The activation of the New Madrid Floodway by the U.S. Army Corps of Engineers spared Hardin County from an even higher crest that would have inundated even larger areas of the county. With the detonation of the Mississippi River levee at Birds Point, Missouri, the Ohio River stopped rising or rose much more slowly. At least a few riverfront homes in Elizabethtown were flooded up to two feet deep. A few homes in Cave-In-Rock were flooded, and much of the rest of the community was sandbagged. Portions of Illinois Route 1 were closed. A section of Highway 146 was sandbagged to keep it open. A couple of churches were sandbagged in Cave-In-Rock and Elizabethtown. The oldest Baptist church in Illinois sustained flooding damage in Elizabethtown. The National Guard was activated to assist with sandbagging. Flood gates were installed at Rosiclare. Parks and other recreational facilities outside of the levee protection system were flooded. County schools were closed. The ferry from Cave-In-Rock to Crittenden County, KY was shut down.

Flood, Gallatin

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Gallatin County, Shawneetown to 2.24 mi NE of Shawneetown
Cause
Heavy Rain
Property damage
$400,000
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Major flooding continued on the Ohio River from April. At the Shawneetown river gage, the flood crest of 56.37 feet on the afternoon of May 6 was about two feet higher than the 1997 flood. This was still over nine feet lower than the record crest set in 1937. Sandbagging operations and some evacuations were conducted in Old Shawneetown, Equality, Junction, and New Haven. These communities are all affected by the Ohio River or its backwater coming up the Saline River. In Equality, floodwaters were four feet high in a church. At least several homes were inundated. In Junction, water was three to four feet deep in one house. About a dozen other homes in Junction were under one to three feet of water. The sewer plants in New Haven and Equality were endangered by flooding. Pumps in Old Shawneetown were overwhelmed by rainwater runoff collecting on the dry side of the levee. This was responsible for considerable flooding in Old Shawneetown even before the Ohio River crested. A number of roads were closed, including the main road into Junction and Route 1. All roads into Old Shawneetown were blocked by authorities to prevent looting and interference from sightseers. A Red Cross shelter was opened in Shawneetown.

Flood, Alexander

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Alexander County, 0.75 mi ESE of Cache to 4.04 mi S of Mc Clure
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
River/Stream Gage
Coordinates
37.097, -89.257

Major flooding continued on the Mississippi River from April. At the Thebes river gage, the flood crest of 45.52 feet on the night of May 2 was the second highest crest on record. The record crest was 45.91 feet in May of 1995. A major levee break at Fayville resulted in flash flooding in central and northern parts of the county. Communities outside of levee protection systems, such as Olive Branch, Miller City, and Tamms, were evacuated as floodwaters inundated entire communities and cut off access roads. Many homes and businesses in those communities were sandbagged, but most of them ended up being flooded. Lower portions of the community of Thebes were inundated. The National Guard was requested to assist with sandbagging residences. A water main break caused interruptions in the drinking water supply.

Flood, Union

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Union County, Wolf Lake to 0.9 mi SW of Ware
Cause
Heavy Rain
Property damage
$70,000
Reported by
Other Federal Agency
Coordinates
37.500, -89.430

Major flooding continued on the Mississippi River from April. Based on data from a nearby river gage in Alexander County, the flood crest of 2011 was the second highest crest on record. All access roads to the Mississippi River levees were closed. Some residents were isolated by the floodwaters, and one school district cancelled classes. Backwater from the Mississippi River contributed to flooding of Clear Creek, which affected at least one home. Sandbagging operations were conducted to protect water wells in the Clear Creek area, and to reinforce levees. The National Guard was activated to assist with the sandbagging.

Flood, Jackson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jackson County, Grand Tower to 1.03 mi WNW of Johns Spur
Cause
Heavy Rain
Property damage
$50,000
Reported by
Other Federal Agency
Coordinates
37.630, -89.500

Major flooding continued on the Mississippi River from April. Based on data from a river gage in Alexander County, the flood crest of 2011 was among the five highest crests on record. A voluntary evacuation of the community of Grand Tower was requested, partly due to a leak in a levee along the Big Muddy River. Grand Tower sits at the confluence of the Big Muddy and Mississippi Rivers.

Flood, Wabash

When
May 1, 12:00 AM CST to May 26, 11:00 PM CST
Where
Wabash County, 2.46 mi S of Mt Carmel to 3.28 mi ENE of Allendale
Cause
Heavy Rain
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
38.385, -87.776

Record flooding occurred on the Wabash River. At the Mount Carmel river gage, the river crested at 34.02 feet on May 3. The old record that was set in the January, 2005 flood was broken by less than an inch. A restaurant was surrounded by water. Some residences were inaccessible due to flooded roadways. Several roads were flooded, even inside the city of Mount Carmel. Backwater from the Wabash River contributed to flooding of Greathouse Creek, which spilled onto a couple of streets and properties in Mount Carmel. Sandbagging was done to reinforce a section of levee.

Flood, White

When
May 1, 12:00 AM CST to May 26, 4:00 PM CST
Where
White County, Maunie to 3.05 mi ENE of Maunie
Cause
Heavy Rain
Property damage
$800,000
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Major flooding continued on the Wabash River from April. At the New Harmony (Indiana) river gage, the river crested at 23.67 feet on May 4. This level was the fourth highest crest on record, exceeding the 2005 flood by about six inches. This was the highest level since 1943. Sandbagging began to prevent Wabash River floodwaters from entering the Grayville water plant. Several homes in Grayville were threatened by rising water, and water entered a number of basements. The approach to the bridge to Maunie was washed out. The 172 residents of Maunie were asked to evacuate, but 42 of them did not. An airboat was brought in by Illinois police to shuttle supplies into the isolated community and evacuate medical patients. The airboats were used to assist residents in the communities of Dogtown and Concord that were isolated by floodwaters. In New Haven, a combination of Little Wabash River floodwater and Wabash River backwater flooded more than a dozen homes.

Flood, Jackson

When
May 1, 12:00 AM CST to May 26, 8:00 PM CST
Where
Jackson County, 1.21 mi W of Grimsby to 1.98 mi N of Grand Tower
Cause
Heavy Rain
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.752, -89.472

Record flooding occurred on the Big Muddy River. At the Murphysboro river gage, the river crested at 40.42 feet on the early morning of May 2. This exceeded the old record set in 1961 by over a foot. Illinois Route 127 was closed at the Big Muddy River bridge near Murphysboro. The river was completely over the bridge on Old Route 13. Residents of a trailer park between Illinois Route 13 and the river were asked to evacuate. Flooding approached a Murphysboro neighborhood. The National Guard was activated to assist with sandbagging. The Murphysboro wastewater treatment plant was sandbagged. About a dozen streets were closed and underwater in Murphysboro. U.S. Highway 51 was reduced to one lane north of Carbondale, backing up traffic for miles.

Flood, Franklin

When
May 1, 12:00 AM CST to May 26, 10:00 PM CST
Where
Franklin County, Plumfield to 2.24 mi SE of Royalton
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
River/Stream Gage
Coordinates
37.880, -89.000

Record flooding occurred on the Big Muddy River. At the Plumfield river gage, the river crested at 34.68 feet on the evening of May 3. This exceeded the old record set in 1961 by less than an inch. Illinois Route 148 was closed south of Zeigler, as was County Highway 11. A section of Illinois Route 149 was closed, along with Illinois Route 37 north of West Frankfort. About two dozen homes were flooded, mostly in the Mitchell Lake area of Denning Township. Between five and six feet of water entered some homes. A 62-year-old man was found clinging to a tree after ignoring barricades and driving into swift water on the morning of May 3. The man was treated for hypothermia at a local hospital. His vehicle was washed off the roadway into deep water.

Flood, White

When
May 1, 12:00 AM CST to May 26, 10:00 PM CST
Where
White County, 2.12 mi S of Concord to 2.36 mi E of Carmi Muni Arpt
Cause
Heavy Rain
Property damage
$150,000
Reported by
River/Stream Gage
Coordinates
37.939, -88.123

Major flooding continued on the Little Wabash River from April. At the Carmi river gage, the river crested at 38.34 feet on May 3. This reading was the second highest on record, missing the record level set in 1961 by only about an inch. Due to flooding of the Little Wabash River, the bridge on Route 1 and several low-lying streets in Carmi were closed. At least ten businesses in East Carmi were flooded. The businesses were closed for up to three weeks. Flooding damaged or cut off access to about 20 homes and a church. Backwater from the Little Wabash River caused major flooding on the Skillet Fork River in the Mill Shoals and Springerton areas. Some sandbagging was done in Mill Shoals, and a section of U.S. 45 was closed. County and city schools were closed.

Flood, Williamson

When
May 1, 12:00 AM CST to May 26, 8:00 PM CST
Where
Williamson County, Freeman Spur to 1.88 mi SSW of Blairsville
Cause
Heavy Rain
Property damage
$75,000
Reported by
Newspaper
Coordinates
37.850, -89.000

Record flooding occurred on the Big Muddy River. At the Murphysboro river gage, the river crested at 40.42 feet on the early morning of May 2. This exceeded the old record set in 1961 by over a foot. At least a few homes at the edge of Herrin sustained major flooding damage. A bridge near Hurst was threatened by the rising river, prompting schools to dismiss early. Water was flowing over the bridge, and the stability of the bridge was uncertain.

Flash Flood, Alexander

When
May 2, 8:00 AM CST to May 4, 6:00 AM CST
Where
Alexander County, Fayville to 2.12 mi SSE of Clank
Cause
Dam / Levee Break
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.170, -89.430

A major breach occurred in the Fayville levee. Despite widespread sandbagging, there was flash flooding across parts of central Alexander County. The communities of Miller City, Olive Branch, and Willard were impacted. Floodwaters covered sections of Illinois Route 3. Many homes and businesses were flooded. Olive Branch was inaccessible, and portions of Illinois Routes 3 and 37 were closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307319, 307320, 307334, 307338, 307347, 307353, 307364, 307369, 307370, 307378, 307381, 307383, 307384, 307386, 309241, 308182.